The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Abstracts & Commentary
Synopsis: Warnings about adverse reactions to nevirapine and d4T in pregnancy as well as bogus Serostim are discussed.
Sources: Gangar M, et al. The frequency of rash during initial use and rechallenge with nevirapine and delavirdine. Ann Pharmacother 2000;34:839-842; Serious adverse events attributed to nevirapine regimens for postexposure prophylaxis after HIV exposures—worldwide, 1997-2000. MMWR Morb Mortal Wkly Rep 2001;49:1153-1156; Safety Information Summaries, Jan. 5, 2001; www.fda.gov/medwatch/; Press Release, Serono Statement Regarding Counterfeit Serostim, Jan. 22, 2001; www.fda.gov/medwatch.
Nevirapine used for Postexposure Prophylaxis Causes Life-threatening Hepatitis in Two Health Care Workers
Severe, life-threatening hepatitis has been reported in two health care workers who received nevirapine (NVP) for post-exposure prophylaxis (PEP) for occupational exposure. The first case was that of a 43-year-old female health care worker who received AZT, 3TC, and NVP following a needlestick injury, and developed such fulminant hepatitis and hepatic failure that she required liver transplantation. The second case was of a 38-year-old male physician who received the identical regimen following a mucous membrane exposure, with resulting severe fulminant hepatitis. Both cases occurred last fall.
Comment By Carol A. Kemper, MD, FACP
No single antiretroviral regimen has been recommended for use as PEP of sexual exposures and needlestick injuries in health care workers, and clinicians and health care facilities variously use combinations of two or three antiretroviral agents. Some experts advocate the use of protease inhibitors, and others favor the convenience of the non-nucleoside reverse transcriptase inhibitor (NNRTI) NVP (ViramuneÔ, Boehringer Ingelheim/Roxane Laboratories, Inc.). While NVP has not been formally recommended for use in PEP, many clinicians and institutions have included it as part of a combination PEP regimen because of its high level of activity against HIV-1, its known effectiveness as a single dose in the prevention of neonatal transmission, and because it is generally well tolerated and convenient to administer.
The most common side effect observed with NVP is rash, which reportedly occurs in anywhere from 16% to 48% of patients, usually within the first two to six weeks of use. However, in our experience, while cutaneous reactions occurred more commonly after delavirdine administration, those due to NVP were more frequently severe and more frequently resulted in hospitalization. Nearly 40% of cutaneous reactions to NVP in our patient population were moderate to severe in nature (14.6% of the cohort), and fully 7.2% of patients receiving NVP required hospitalization for severe or life-threatening reactions, including angioedema, Steven’s Johnson syndrome, and toxic epidermal necrolysis. As a result, the drug was temporarily or permanently discontinued in 28% of our patients receiving NVP. Of course, most PEP regimens are taken for short periods of time, varying from 1-4 weeks, which decreases the risk of adverse events.
Another common potential side effect of the NNRTIs is elevation of hepatic transaminases, which are generally mild and asymptomatic in nature. Serious elevations in liver function tests have been reported, and may be more frequent in patients with underlying hepatitis B or C infection. Because of concerns of increased hepatotoxicity, physicians have been warned to avoid using NVP in combination with interleukin-2.
Following the occurrence of these two cases in health care workers, the Centers for Disease Control and the FDA surveyed the incidence of serious adverse events due to NVP taken for PEP during the last three years using the MedWatch reporting system. Twelve cases of severe hepatotoxicity were identified, four of whom also had severe skin reactions. One patient developed severe liver failure requiring liver transplantation, seven had clinical hepatitis with fever, abdominal pain, jaundice, and/or hepatomegaly, and four were reported to have elevations in hepatic transaminases. Abnormal liver function tests were obtained a median of 21 days after initiation of NVP for PEP (range, 13-36 days), although symptoms of abdominal pain, fever, malaise, and rash generally occurred sooner. Information on whether NVP was appropriately dose escalated in these patients was not available, but all of the patients received 200 mg either once or twice daily.
No cases of serious hepatotoxicity were identified in the HIV PEP registry at the CDC, which has accumulated 492 cases of PEP for occupational exposures since October 1995. Only 11 health care workers identified in this database received NVP for PEP, one of whom developed a severe cutaneous reaction.
These data suggest that the risk of adverse reactions to NVP administered for occupational PEP far outweighs the potential benefit of this agent for this purpose, especially when one considers that most exposures are associated with a low risk of HIV infection. This is especially the case for mucous membrane exposures. Any one of multiple alternate agents can be used for occupational PEP in lieu of NVP. NVP continues to be recommended for the treatment of HIV infection, although it may be best to avoid the concomitant administration of other agents with potential hepatotoxicity, and clinicians may wish to monitor patients more closely, especially those with underlying hepatitis, at least for the first 4-6 weeks of use.
The FDA and Bristol-Myers Squibb are alerting physicians to the potential risk of fatal lactic acidosis in pregnant HIV-infected women receiving a combination of stavudine (d4T) and didanosine (ddI). Three women, who were either pregnant or postpartum, have died. Two of these women were participating in an open-label study of d4T plus ddI, plus either nelfinavir or BMS-232632, an investigational protease inhibitor. The third woman was apparently identified through post-marketing surveillance. Two of the cases were complicated by pancreatitis. Sadly, two of the infants they were carrying also died, one in utero at 32 weeks gestation and one following emergent cesarean section at 36 weeks.
There have also been a number of additional cases of nonfatal pancreatitis, some with lactic acidosis and/or hepatic failure, reported in pregnant women receiving these agents.
Comment by Carol A. Kemper, MD, FACP
These agents should be used with extreme caution and only in those pregnant women with no other treatment options. In my experience, this syndrome can occur precipitously and with little warning. Any HIV-infected patient (male or female) receiving these agents with possible pancreatitis, hepatic failure, or jaundice should be immediately evaluated and screened for the presence of lactic acidosis, and aggressively treated in the hospital.
Fake "Serostim" Reported thus far from Seven States!
The biotech firm Serono and the FDA are advising clinicians and consumers about the recent discovery of a look-alike Serostim drug, which is fake. Serostim is an injectable medication used for fighting chronic wasting and myopathy in patients with advanced HIV disease. The first cases of the fake drug were reported in December by consumers in California, and since then the fake version has popped up in six other states, including Ohio, Kentucky, Michigan, New Jersey, Florida, and Missouri. It is not known how widely it is distributed, and the medical advisory did not specify how patients obtained the counterfeit product.
Comment by Carol A. Kemper, MD, FACP
The fake product was packaged in a box almost identical to the real thing, with a valid lot number (MNK612A). However, the manufacturer notes that the expiration date on the fake version is August 2002, whereas the proper expiration date for the real product should be August 2001. The composition of the fake product has yet to be determined, but has not been associated with any serious side effects. The only side effect possibly associated with the administration of the fake product has been minor injection sight irritation. Unfortunately, the beneficial effects of this drug are short-lived, and patients who unwittingly discontinue their real Serostim, even for a few weeks, may experience a rapid taper in its apparent effects.